Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 303, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 2:46 PM CDT for Sheridan County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 17, 2001, 2:46 PM CDT (19:46 UTC)
- Expired
- Sep 17, 2001, 3:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 2:55 PM CDT | Hail 1 | Angelus, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
512 WUUS53 KGLD 171947 SVRGLD KSC179-172045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 246 PM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 345 PM CDT * AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ANGELUS...OR ABOUT 10 MILES NORTHEAST OF OAKLEY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. THIS STORM HAS A HISTORY OF HAIL LARGER THAN THE SIZE OF A DIME. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3929 10076 3914 10076 3914 10020 3933 10019 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 11:57 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 17, 11:57 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT MON SEP 17 2001 HAVE UPDATED TO REMOVE MORNING WORDING IN THE ZONES. THE LATEST OBSERVATIONS AND CURRENT VISIBLE SATELLITE CONTINUES TO SHOW PLENTY OF LOW CLOUDS AND REDUCE VISIBILITIES. LATEST RADAR SHOWING THUNDERSTORMS INCREASING IN AREAL COVERAGE ACROSS THE CWA. THIS TREND WILL CONTINUE AS A STRONG SHORT WAVE ENERGY MOVES ACROSS THE REGION...THEREFORE THE MENTION OF THUNDERSTORMS WILL CONTINUE IN ALL ZONES. TABER
In the hours before
Special weather statement, Sep 17, 11:15 AM CDT, 3 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT MON SEP 17 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ALONG AND SOUTH OF A KIT CARSON COLORADO TO GOVE KANSAS LINE. A VIGOROUS UPPER LEVEL TROUGH LOCATED OVER WESTERN COLORADO WILL MOVE INTO WESTERN KANSAS THIS EVENING. AS SHORT WAVE ENERGY ROTATES AROUND THIS TROUGH A SURFACE LOW PRESSURE WILL DEVELOP ACROSS THE PANHANDLE OF OKLAHOMA THIS AFTERNOON. A SURFACE BOUNDARY WILL EXTEND FROM THIS LOW PRESSURE INTO SOUTHWEST KANSAS. THE COMBINATION OF COLD AIR ALOFT AND PLENTY OF LOW LEVEL MOISTURE WILL CREATE A MODERATELY UNSTABLE ATMOSPHERE ACROSS THE REGION. ALSO... AIDING IN THE DEVELOPMENT OF THUNDERSTORMS WILL BE A STRONG UPPER LEVEL JET MAX WHICH WILL ENHANCE LIFT OVER THE AREA. HOWEVER... WITH PERSISTENT CLOUD COVER SURFACE HEATING WILL BE LIMITED... THEREFORE THE THREAT FOR SEVERE WEATHER WILL BE MINIMUM. THE BEST CHANCE FOR PARTIAL CLEARING AND SEVERE THUNDERSTORMS WILL BE SOUTH OF HIGHWAY 40. THE MAIN THREAT FROM THUNDERSTORMS THAT MAY DEVELOP WILL BE LARGE HAIL AND LOCALLY VERY HEAVY RAINFALL. AS LOW PRESSURE CONTINUES TO STRENGTHEN OVERNIGHT THE ENTIRE TRI STATE REGION CAN EXPECT WIDE SPREAD RAIN WITH EMBEDDED THUNDERSTORMS. THE STORMS THAT MAY DEVELOP OVERNIGHT SHOULD NOT BE SEVERE.
Local storm report, Sep 17, 1:57 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1247 PM 10 S LEVANT KS 1 INCH HAIL
09/17/01 THOMAS REPORTED BY PUBLIC.Local storm report, Sep 17, 2:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 7 S COLBY KS .75 INCH HAIL
09/17/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.Special weather statement, Sep 17, 2:30 PM CDT, 16 minutes before
COZ091-092-180100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT MON SEP 17 2001 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT... THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE AND KIT CARSON COUNTIES IN EAST CENTRAL COLORADO. A STRONG DISTURBANCE IN THE WINDS ALOFT ACROSS WESTERN COLORADO WILL MOVE INTO EASTERN COLORADO THIS EVENING. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE WILL AID IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE WATCH BOX AREA. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WINDS TO 70 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. TABER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 59 min |
| Sep 17, 1:38 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 67 min |
| Sep 17, 3:18 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| Sep 17, 1:40 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 50 min |
| Sep 17, 3:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Sep 17, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 67 min |
| Sep 17, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Sep 17, 6:15 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.